Arkansas, 2012

Damaging Winds and Dust Devil in Arkansas, June 25 to 30, 2012

June 25 to 30, 2012 · NWS LZK · 4 events in 3 counties and zones

While Arkansas remained in a drought late in June, enough moisture returned to permit the development of very isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

While Arkansas remained in a drought late in June, enough moisture returned to permit the development of very isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 25, 5:56 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 25, 5:56 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 PM CDT MON JUN 25 2012

.AVIATION...
WIDESPREAD VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD WITH
ONLY A FEW MID LEVEL CLOUDS EXPECTED. A WEAK COLD FRONT WILL MOVE
THROUGH THE STATE BUT NO PRECIPITATION IS EXPECTED WITH THIS
FEATURE AND ITS PASSAGE WILL ONLY BE MARKED BY A SUBTLE WIND
SHIFT.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT MON JUN 25 2012/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

19Z SURFACE OBSERVATIONS INDICATE A NUMBER OF LOCAL SITES HAVE
SURPASSED 100 DEGREES...WITH SOME SITES REACHING RECORD LEVELS FOR THE
DAY...AND A FEW REACHING RECORD HIGHS FOR THE MONTH.

19Z OBJECTIVE SURFACE ANALYSIS INDICATES A WEAK FRONTAL BOUNDARY
ACROSS CENTRAL MISSOURI. SOME MOISTURE POOLING WAS NOTED AHEAD OF
THIS FEATURE...CONTRIBUTING TO SUBSTANTIAL CAPE VALUES... >4000
J/KG. FORCING ALONG THE BOUNDARY APPEAR TO BE VERY WEAK. 18Z LZK
SOUNDING INDICATES SUBSTANTIAL CONVECTIVE INHIBITION REMAINING.
HOWEVER...IF ANY CONVECTION COULD FORM ALONG THE BOUNDARY...THERE
WOULD BE A MICROBURST THREAT.

COOLER TEMPERATURES SHOULD BE NOTED ACROSS AT LEAST THE NORTHERN
HALF OF THE FORECAST AREA FOR TUESDAY AND WEDNESDAY.  ABOVE NORMAL
TEMPERATURES WILL DEVELOP AGAIN LATE IN THE PERIOD...ALTHOUGH
THERE IS SOME INDICATIONS THAT THE STRONG UPPER LEVEL RIDGE ACROSS
THE CENTRAL PLAINS...THAT HAS CONTRIBUTED TO THE HOT
CONDITIONS...WILL SLIDE TO THE WEST AND WEAKEN.

LONG TERM...FRIDAY THROUGH MONDAY

OVERALL LITTLE CHANGE IN THE EXTENDED FORECAST. AN OVERALL ABSENCE
OF ANY SURFACE OR UPPER WEATHER SYSTEMS WILL CONTINUE THE DRY AND
HOT WEATHER OVER THE SOUTHERN PLAINS. THE UPPER LEVEL HIGH PRESSURE
RIDGE REMAINS THE MAIN FEATURE OVER THE AREA KEEPING A CAP ON ANY
CONVECTION POTENTIAL...AS WELL HAS HELPING KEEP TEMPERATURES HOT. AT
THE SURFACE LITTLE CHANGE IS SEEN WITH OVERALL SURFACE HIGH
PRESSURE. ON THURSDAY TO FRIDAY A SOUTH WIND FLOW WILL HAVE RETURNED
TO ARKANSAS AND HELP MOISTURE LEVELS GRADUALLY INCREASE...ALTHOUGH
SOME SW TO W FLOW COULD KEEP THIS AT BAY WITH A HOT AND DRY AIR MASS
OVER TEXAS. MODELS ARE OVERALL IN GOOD AGREEMENT. TEMPERATURES WILL
REMAIN IN THE MID TO UPPER 90S...WITH SOME AROUND 100 DEGREES. HEAT
INDEX VALUES WILL BE CLOSE TO ADVISORY CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  89  58  94 /  10   0   0   0
CAMDEN AR         68  99  60  97 /   0   0   0   0
HARRISON AR       68  90  59  95 /  10   0   0   0
HOT SPRINGS AR    70  97  60  97 /   0   0   0   0
LITTLE ROCK   AR  71  93  62  95 /  10   0   0   0
MONTICELLO AR     70  95  63  96 /   0   0   0   0
MOUNT IDA AR      69  96  60  96 /   0   0   0   0
MOUNTAIN HOME AR  66  93  57  94 /  10   0   0   0
NEWPORT AR        69  90  60  94 /  10   0   0   0
PINE BLUFF AR     71  92  63  96 /   0   0   0   0
RUSSELLVILLE AR   70  96  60  97 /  10   0   0   0
SEARCY AR         69  91  60  94 /  10   0   0   0
STUTTGART AR      71  92  63  94 /  10   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...56
Hazardous weather outlook, Jun 25, 7:45 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 AM CDT MON JUN 25 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
845 AM CDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 98 TO 105 THIS
AFTERNOON. ELEVATED HEAT STRESS CONDITIONS WILL BE MAXIMIZED BETWEEN
2 AND 7 PM.

WILDFIRE DANGER WILL REMAIN A CONCERN ACROSS THE REGION...AS THE
LACK OF SIGNIFICANT RAINFALL WILL ONLY WORSEN THE ALREADY DRY GROUND
CONDITIONS. ANY FIRE THAT STARTS COULD SPREAD RAPIDLY...AND QUICKLY
GET OUT OF CONTROL.

A COLD FRONT WILL MOVE INTO NORTHEAST ARKANSAS THIS EVENING. THERE
IS A SMALL CHANCE A THUNDERSTORM MAY DEVELOP AHEAD OF THE FRONT. DUE
TO THE HOT TEMPERATURES...ANY STORM THAT DEVELOPS HAS THE POTENTIAL
TO PRODUCE DAMAGING WINDS. THE MAIN AREA OF CONCERN IS NORTHEAST OF
A LINE FROM JASPER...TO CLINTON...TO CLARENDON...AND WILL LAST FROM
THE AFTERNOON HOURS UNTIL SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH WILDFIRE DANGER WILL CONTINUE ACROSS THE REGION...DUE TO THE
LACK OF SIGNIFICANT RAINFALL.

TEMPERATURES WILL CONTINUE TO BE HOT THIS WEEK...WITH THE WARMEST
DAYS LIKELY THURSDAY AND FRIDAY. THE WEAK COLD FRONT WILL BRING
SLIGHTLY COOLER READINGS FOR TUESDAY...BUT THE REST OF THE WEEK WILL
HAVE HIGHS IN THE UPPER 90S TO AROUND 100. THIS...COMBINED WITH THE
HIGH HUMIDITY...WILL LEAD TO HEAT INDEX VALUES RANGING FROM 100 TO
105 DEGREES DURING THE AFTERNOON HOURS. THESE CONDITIONS WILL
CONTINUE TO CREATE ELEVATED CONCERNS FOR HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The Little Rock radar (KLZK), 94 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 dust devil. Local standard time, as filed.

Thunderstorm Wind, Garland

When
June 25, 6:20 PM CST
Where
Garland County, 0.6 mi NNW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.458, -93.175

A tree was blown down.

Dust Devil, Yell

When
June 29, 1:20 PM CST
Where
Yell County, Belleville
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
35.100, -93.450

A dust devil removed tin from a chicken house and blew insulation well up into the air.

Thunderstorm Wind, Pope

When
June 30, 5:30 PM CST
Where
Pope County, 3 mi W of Appleton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
35.420, -92.923

Numerous trees were blown down and two barns had damage to their doors and roofs.

Thunderstorm Wind, Pope

When
June 30, 5:51 PM CST
Where
Pope County, Hector
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.470, -92.950

Some shingles were taken off a roof and some small limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380711, 380530, 380709, 380529.